Many oral anabolic/androgenic steroids (or injectable forms of oral steroids) are toxic to the liver (hepatotoxic). These compounds can cause serious and sometimes life-threatening damage when abused, and occasionally even under therapeutic conditions. Those agents commonly associated with clinical hepatotoxicity include (but are not limited to) fluoxymesterone, methandrostenolone, methylandrostenediol, methyltestosterone, norethandrolone, oxymetholone, and stanozolol. These steroids all have either an ethyl or methyl group at carbon-17 (c-17alpha alkylation). All c-17alpha alkylated anabolic/androgenic steroids possess some level of hepatotoxicity. Liver strain, as assessed by elevated liver enzymes, has also been reported with non-alkylated esterified injectable steroids including nandrolone decanoate and testosterone enanthate in extremely rare instances. These steroids have never been associated with serious hepatic damage, however, and are not regarded as liver toxic.
Alkylation of c-17alpha specifically protects the steroid molecule from metabolism by the enzyme 17beta- hydroxysteroid dehydrogenase (17beta-HSD). This enzyme normally oxidizes a steroid’s 17beta-hydroxyl (17beta-ol) group, which must remain intact for the drug to impart any anabolic or androgenic effect. Oxidation of 17-beta-ol is one of the primary pathways of hepatic steroid deactivation. Without protection from this enzyme, very little active drug will survive the first pass through the liver and reach circulation after oral dosing. Alkylation of c-17alpha effectively protects the steroid from 17beta-HSD by occupying a hydrogen bond necessary for the breakdown of 17beta-ol to 17-keto. The compound must be metabolized through other pathways as a result, and immediate hepatic deactivation is prevented. The process allows a very high percentage of the steroid dose to pass into the bloodstream intact, but it also places some strain on the liver in the process.
The exact mechanism of hepatotoxicity induced by alkylated anabolic/androgenic steroids remains unknown, but it is speculated to be due in large part to the natural activity of androgens in the liver. This liver possesses a high concentration of androgen receptors, and is responsive to these hormones. With hysiological androgens such as testosterone and dihydrotestosterone, however, only a moderate level of activity is permitted in this organ. This is because the liver is normally very efficient at metabolizing steroids, which mutes their local activity. But with the liver unable to easily deactivate alkylated steroids, however, a far greater level of hepatic androgenic activity is allowed. The concentration of steroid in the liver is also very high after oral administration, as the digestive tract delivers the drug directly to this organ before it can reach circulation. The fact that the most potent steroid ever given to humans on a mg-for-mg basis is also the most liver toxic, also supports a close association between androgenic potency and hepatotoxicity.
Early liver toxicity is usually visible in blood test results for hepatic function before physical symptoms or dysfunction develop. This is most likely to include elevations in aminotransferase enzymes AST and ALT, also called serum glutamic-oxalocetic transaminase (SGOT) and serum glutamic pyruvic transaminase (SGPT), respectively. The cholestatic enzymes alkaline phosphatase (ALP) and gamma-glutamyltranspeptidase (GGT) may also be elevated, along with other markers (see: Understanding Blood Tests). Screening for abnormalities in hepatic markers is regarded as the most effective way of preventing liver damage from steroid administration. Should asymptomatic toxicity go unnoticed and without a change in drug intake, it is likely to progress to more severe hepatic strain, injury, or hepatic dysfunction. Immediate cessation of anabolic/androgenic steroid use and a full assessment of liver and full-body health is advised should any signs of unacceptable liver toxicity become apparent.
The most common form of actual liver dysfunction caused by the administration of oral anabolic/androgenic steroids is cholestasis. This describes a condition where the flow of bile becomes decreased, usually because of obstruction of the small bile ducts in the liver (intrahepatic). This causes bile salts and bilirubin to accumulate in the liver and blood instead of being properly excreted thorough the digestive tract. Inflammation (hepatitis) may also be present. Symptoms of cholestasis may include anorexia, malaise, nausea, vomiting, upper abdominal pain, or pruritus (itching). The stool may also change to a clay color (alcholic stool) due to the reduced excretion of bile, and the urine may become amber. Cholestatic jaundice may develop, which is characterized by a yellowing of the skin, eyes, and mucous membranes due to high levels of bilirubin in the blood (hyperbilirubinemia). Intrahepatic cholestasis may also coincide with hepatocellular necrotic lesions (death of liver tissue).
Intrahepatic cholestasis will usually resolve itself without serious injury or medical intervention within several weeks of discontinuing all hepatotoxic steroids. More serious cases may take several months before normal hepatic enzyme levels and functioning are restored. Hepatic lesions are likely to heal over time as well, at least partially. In some cases physicians have initiated supportive treatment with ursodeoxycholic acid (ursodiol), which is a secondary bile salt known to possess hepatoprotective and anti-cholestatic effects, in an effort to hasten recovery. The exact value of using this medication to treat steroid-induced cholestatic jaundice remains unknown, however. The liver is highly resilient, and intrahepatic cholestasis is unlikely to continue degrading after drug discontinuance unless additional pathologies are present.
More serious hepatic complications are rare, but have included peliosis hepatis (bloodfilled cysts on the liver), portal hypertension with variceal bleeding (bleeding caused by increased blood pressure in portal vein related to obstructed blood flow), hepatocellular adenoma (non-malignant liver tumor), hepatocellular carcinoma (malignant liver tumor), and hepatic angiosarcoma (aggressive malignant cancer of the lining of blood vessels inside the liver). Some of these pathologies can be very insidious at times, developing quickly and without clear early symptoms. Although many of these potentially life-threatening side effects have often been attributed to very ill patients receiving steroid medications, a growing number of case reports are now involving otherwise healthy young bodybuilders abusing these drugs. Additionally, there are at least two case reports of a previously healthy bodybuilder developing liver cancer after taking high doses of oral anabolic/androgenic steroids, and one confirmed death.
Wlliam Llewellyn (2011) - Anabolics